Arkansas, 2002

Damaging Wind in Arkansas, March 9, 2002

March 9, 2002 · NWS LZK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 9, 12:09 AM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Mar 9, 12:09 AM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1209 AM CST SAT MAR 9 2002

BASED ON CURRENT OBS ALONG AND BEHIND THE FRONT OVER OK...WENT AHEAD
AND ISSUED A WIND ADVY THRU SAT MRNG FOR MY N-CNTRL AND W-CNTRL
ZONES.

STILL HAVE SOME SVR STORMS TO CONTEND WITH...ALONG WITH THE TORNADO
WATCH UNTIL 2 AM CST. UPDATED ZONES ALREADY SENT.  ..44..

.LZK...
WIND ADVISORY THROUGH SATURDAY MORNING FOR ZONES ARZ003>005...
ARZ012>013...ARZ021>022...ARZ030...ARZ037>038...ARZ040>0 41...ARZ052.

In the hours before

Special weather statement, Mar 8, 10:20 PM CST, 4 hours 45 minutes before
ARZ003>007-012>015-021>024-030>032-037>044-052>054-090600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1020 PM CST FRI MAR 8 2002

...TORNADO WATCH IN EFFECT UNTIL 200 AM CST SATURDAY MORNING...

TORNADO WATCH NUMBER 13 HAS BEEN ISSUED FOR MUCH OF NORTH-CENTRAL...
CENTRAL AND WEST-CENTRAL ARKANSAS UNTIL 200 AM SATURDAY MORNING.

AN AREA OF SHOWERS AND THUNDERSTORMS DEVELOPED EARLIER THIS EVENING
OVER NORTHERN AND WESTERN ARKANSAS. THE ACTIVITY FORMED IN ADVANCE
OF A STRONG COLD FRONT THAT WAS STILL OVER OKLAHOMA AT MID EVENING.

THE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO OVERSPREAD THE REST
OF ARKANSAS OVERNIGHT AS THE COLD FRONT PUSHES EASTWARD. WITH WARM
AND UNSTABLE CONDITIONS IN PLACE ACROSS THE STATE...SOME OF THE
STORMS WILL BE CAPABLE BECOMING SEVERE.

THE PRIMARY THREAT OF SEVERE WEATHER WILL BE DAMAGING WINDS.
HOWEVER...THE WIND PROFILE OVER THE REGION INDICATES SOUTHEAST WINDS
AT THE SURFACE AND SOUTHWEST WINDS ALOFT. THIS CHANGE IN WIND
DIRECTION WITH HEIGHT WILL RESULT IN THE POSSIBILITY OF ISOLATED
TORNADOES.

STORM SPOTTERS...EMERGENCY MANAGEMENT OFFICIALS...AND AMATEUR RADIO
OPERATORS SHOULD STAYED TUNED FOR POSSIBLE ACTIVATION LATER THIS
EVENING.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

44
Local storm report, Mar 9, 1:22 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
122 AM CST SAT MAR 09 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    WALDRON                   AR   WIND DAMAGE
03/08/02   SCOTT                          TREES DOWN. REPORTED BY
                                          HAM RADIO OPERATOR.

1045 PM    1 S ST JOE                AR   WIND DAMAGE
03/08/02   SEARCY                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0105 AM    DARDANELLE                AR   .75 INCH HAIL
03/09/02   YELL                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0110 AM    RUSSELLVILLE              AR   .75 INCH HAIL
03/09/02   POPE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

28
Special weather statement, Mar 9, 1:35 AM CST, 1 hour 30 minutes before
ARZ003>007-012>016-021>025-030>033-037>045-052>056-091200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
135 AM CST SAT MAR 9 2002

...SEVERE THUNDERSTORM WATCH FOR MUCH OF NORTHERN AND CENTRAL
ARKANSAS THROUGH 6 AM...

A STRONG COLD FRONT WAS PUSHING THROUGH EASTERN OKLAHOMA EARLY THIS
MORNING. ALONG THE FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS
HAD DEVELOPED...WITH THE LINE ADVANCING QUICKLY TOWARD ARKANSAS.
THERE WERE ALREADY SCATTERED THUNDERSTORMS DEVELOPING AHEAD
OF THE FRONT IN WESTERN ARKANSAS...WITH ISOLATED REPORTS OF SEVERE
WEATHER.

GIVEN THAT A SEVERE WEATHER REMAINS A THREAT ACROSS THE NATURAL
STATE...A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR MUCH OF
NORTHERN AND CENTRAL ARKANSAS THROUGH 6 AM. THE WATCH INCLUDES AREAS
NORTH AND WEST OF HOPE...PINE BLUFF...NEWPORT AND PARAGOULD.

STORMS THAT DEVELOP IN THE WATCH AREA WILL HAVE A TENDENCY TO
MOVE QUICKLY...WITH A FAST MOVEMENT INCREASING THE POTENTIAL OF
WIND DAMAGE. DIME SIZE HAIL OR LARGER MAY OCCUR AS WELL.

PEOPLE ACROSS NORTHERN AND CENTRAL ARKANSAS SHOULD PREPARE FOR
SEVERE WEATHER EARLY THIS MORNING. BE READY TO FIND A PLACE OF SAFETY
IF A WARNING IS ISSUED FOR YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

46

The radar

The Western Arkansas radar (KSRX), 43 km away, was scanning. The volume nearest the first event began at 09:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
March 9, 3:05 AM CST
Where
Logan County, Booneville
Measured
50 kt (58 mph)
Reported by
INSURANCE COMPANY
Coordinates
35.133, -93.933

Several buildings sustained roof damage from a severe thunderstorm that moved through Booneville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2002Every state in 2002This day in weather historyWarnings in Arkansas, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286746.